Opiates are commonly abused, though tramadol has a better safety profile than other opioids. That’s why tramadol originally was not classified as a controlled substance. However, evidence that it was starting to be abused led to its reclassification. These painkillers are regularly prescribed for pain relief, but they’re often abused by people who become addicted to them. Of those who enter rehab, a majority have abused opiates at some point. We’ll outline the effects and symptoms of tramadol abuse.

What is Tramadol Exactly?

Tramadol, which is often known under its brand name Ultram, is an analgesic that is prescribed to people suffering from moderately severe pain or moderate pain. It is often prescribed instead of other alternatives like Lortab, Methadone or Vicodin because it is generally considered as safer.

Tramadol was first approved by the FDA in 1995 and it recommended for the drug not to be put on the controlled substances list. However, after ample evidence of abuse was reported, the DEA decided to classify Tramadol as a schedule IV drug in 2014.

When used in pill form and processed by the liver, tramadol is metabolized into a variety of different compounds which can be much more potent than tramadol alone. One of these chemicals is O-desmethyltramadol, which has much stronger effects than tramadol itself. When used in high doses, tramadol can cause a euphoric high that can be similar to that of oxycodone (Oxytocin), another popular opiate prescribed for pain relief.

The Scale of the Problem

While tramadol abuse isn’t as common as abuse of other opiates, addiction is still a serious problem. An estimated seven million Americans used tramadol for recreational purposes in the year 2013, a dramatic increase from the half million who did so in 2012. In 2013, nearly 3% of adults 18 to 25 had taken tramadol at some point for non-medical reasons.

Factors That Increase the Risk of Addiction

One factor that increases the risk of addiction is using opiates like tramadol for a long time. Taking larger doses than recommended can contribute to addiction. Taking tramadol for non-medical purposes or taking it with alcohol, sedatives or other painkillers is a strong sign that someone is addicted. If someone takes it longer than necessary and they experience a euphoric high, the odds they become addicted go up.

Effects of Tramadol Abuse

Tramadol affects neurotransmitters in the brain. This brings a known risk of seizures and convulsions in patients who are prescribed the drug. The risk is even greater in those taking the drug to get high. As someone abuses tramadol, their bodies tolerate it better, and then they may need more of the drug to experience the same degree of pain relief or to become high. Consuming more of the drug than prescribed or more often than recommended can cause insomnia. Psychological withdrawal symptoms are eventually compounded by physical withdrawal symptoms. Let’s go more into detail on what those symptoms are.

Symptoms of Tramadol Abuse

Tramadol can have side effects like nausea, constipation, lightheadedness, drowsiness, headaches and loss of appetite. If someone who wasn’t prescribed the medication starts to show these symptoms, they may be abusing the drug. The mood-elevating properties of the drug cause people to take the drug more often than prescribed or in higher dosages. That is why someone asking for more frequent refills than expected is a sign they’re addicted. Those who abuse tramadol will also develop dependence on the drug in several different ways. For example, they’ll start to experience cravings for the drug. They’ll feel anxious if they haven’t had it for a while. They will feel that they need it in order to cope with everyday problems.

Tramadol withdrawal symptoms occur when someone has taken enough of the drug long enough to develop physical dependence. They’ll then develop unpleasant or outright dangerous withdrawal symptoms.

These physical symptoms include, but are not limited to, gastrointestinal pain, diarrhea, numbness in their extremities, and ringing in their ears. Physical withdrawal symptoms can seem like psychological symptoms, since the symptoms of withdrawal include paranoia, agitation, confusion, hallucinations and depression. Long term abuse can slow someone’s reaction times and impair their mental function.

Someone suffering from intense physical withdrawal symptoms can go through a medically supervised detoxification program to minimize the dangers associated with them. Side effects like fever, hallucinations, rapid heartbeat, lack of coordination and difficulty swallowing or breathing require medical attention.

Addiction to tramadol is characterized by compulsive drug seeking behavior such as lying to secure more, an inability to limit one’s use of the drug, and difficulty functioning without it.

How to Treat a Tramadol Addiction

The best course of action to treat a Tramadol addiction is usually going for inpatient rehab. The patient will be required to live with other people dealing with addiction whilst trying to find a way out and learn new life skills.

During that time, the patient will usually be asked to attend a series of one on one and group therapy sessions where they will learn coping skills as well as a few ways to manage their emotions. They’ll also learn how to correct maladaptive behaviors that may be at the root of their problem.

Rehab programs can vary in length and can go from 30 to 90 days, or even longer in some cases. Patients will also have to be prepared to follow an aftercare routine to assist them and prevent the chances for relapse.

Many people who’ve gone through rehab decide to continue with it and go for aftercare therapy while also attending a support group. Outpatient programs have the benefit of allowing a person to go on with their life and go back to their regular activities while getting support. They’re also a great option for those who just can’t afford to leave their responsibilities but still want to get treatment.

Conclusion

Tramadol addiction is on the rise and is not to be taken lightly. The side effects of abuse and addiction are truly dangerous and should never be ignored. Make sure that you consider seeking treatment immediately if you suspect that you or someone you know might be addicted.

LEAVE A REPLY

Please enter your comment!
Please enter your name here